In crisis? Call or text 988 — free, 24/7.  ·  SAMHSA National Helpline 1-800-662-4357
You are not alone.
SponsoredAmity Connect

What are the signs of an opioid overdose, and what should I do?

Opioids & fentanyl1 answer · asked 2 days ago
From the RecoveryHome team. We write some questions from situations people often ask us about, and answer them with general information from public health sources. Been through this yourself? Your answer could help the next person who finds this page. How we write team posts
RH
RecoveryHome team Team
asked 2 days ago

Knowing the signs and steps ahead of time can save a life. What does an overdose look like, and what should someone do?

RH
RecoveryHome team Team
answered 2 days ago · general information, not medical advice

Signs of an opioid overdose:

  • Won't wake up or respond to their name or a firm rub on the chest
  • Slow, shallow, or no breathing
  • Snoring or gurgling sounds
  • Blue, gray, or pale lips and fingertips
  • Very small pupils

What to do:

  1. Call 911.
  2. Give naloxone if you have it (one spray in one nostril).
  3. Support breathing. If you're trained, give rescue breaths.
  4. Put them in the recovery position (on their side) to keep the airway clear.
  5. Stay with them. If there's no response after 2 to 3 minutes, give a second dose of naloxone. Naloxone can wear off before the opioids do.

Most states have Good Samaritan laws that offer some legal protection to people who call for help during an overdose.

Read more: Fentanyl and opioid overdose basics

Been through this? Add your answer.
Browsing is open to everyone — sign up free to answer.
What are the signs of an opioid overdose, and what should I do? · RecoveryHome